North Carolina, 2004High Wind in North Carolina, March 7, 2004
March 7, 2004 · NWS ILM · 5 events in 5 counties and zones
5 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 7, 9:10 PM EST, 20 minutes earlier.
Area forecast discussion, Mar 7, 9:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
910 PM EST SUN MAR 7 2004
.DISCUSSION...
WILL ISSUE A SHORT DURATION HIGH WIND WARNING MAINLY FOR THE WIND
GUSTS. WILL CHANGE ALL ZONES TO REFLECT THIS ADVISORY SOON. - PFAFF
POTENT VORTICITY MAX PASSING ACROSS NC THIS EVENING IS LEADING TO A
SURGE OF STRONG WINDS RIGHT BEHIND THE SFC COLD FRONT. AS OF 01Z THE
FRONT EXTENDED ALONG/NEAR A RALEIGH TO LAURENS LINE. WFO RAH
INDICATED NON-TSTM DAMAGING WINDS FOR PORTIONS OF THEIR CWA. HOWEVER
THIS PART OF THE CAROLINAS WOULD EXPECT 35 TO 45 MPH WINDS W/ HIGHER
GUSTS POSSIBLE ESPECIALLY FOR BENNETTSVILLE...LUMBERTON...DILLON..
WHITEVILLE...ELIZABETHTOWN AND SURROUNDING AREAS INITIALLY. HAVE
ISSUED A SPECIAL WX STATEMENT TO HIGHLIGHT THE STRONG WIND. TSTMS
HAVE RAPIDLY DEVELOPED ACROSS VA TO CENTRAL PORTIONS OF NC. WEAKER
SHOWERS EXTENDED FARTHER S INTO SC...SO WILL NEED TO INCLUDE IN THE
LEAST A SMALL POP ALL ZONES W/ THE NEXT UPDATE.
&&
.MARINE...
THE FRONT WILL MAKE IT TO THE COAST AROUND OR JUST AFTER 03Z AND
COLD AIR ADVECTION WILL BE SHARP IN ITS WAKE. PLAN ON INCREASING
SPEEDS TO A SOLID 35 KT FROM CAPE FEAR N AND RAISE A GALE WARNING.
FROM CAPE FEAR TO LITTLE RIVER WILL RAISE TO 30-35 KT FOR A MARGINAL
GALE AND GO W/ A STRONG SMALL CRAFT ADVISORY SC WATERS. WILL ALSO UP
SEAS...THOUGH THEY WILL BE LIMITED NEAR SHORE GIVEN THE OFFSHORE
TRAJECTORY. THANKS TO CHS AND MHX FOR COLLABORATING.
&&
.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON 44 58 32 50 / 20 0 0 10
FLORENCE 43 59 32 51 / 20 0 0 30
LUMBERTON 42 57 31 50 / 20 0 0 30
MYRTLE BEACH 45 57 33 51 / 20 0 0 10
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...GALE WARNING SURF CITY TO LITTLE RIVER INLET
HIGH WIND WARNING ALL ZONES.
SC...SCA LITTLE RIVER INLET TO SOUTH SANTEE RIVER
HIGH WIND WARNING ALL ZONES.
&&
PFAFFHazardous weather outlook, Mar 7, 9:10 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
910 PM EST SUN MAR 7 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-080410-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
910 AM EST SUN MAR 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TONIGHT
A RELATIVELY BRIEF PERIOD OF STRONG WIND IS POSSIBLE THROUGH THE
REMAINDER OF THE EVENING AS A STRONG COLD FRONT APPROACHES FROM THE
CENTRAL CAROLINAS. SUSTAINED WIND SPEEDS OF 35 TO 50 MPH ARE
POSSIBLE WITH HIGHER GUSTS. THE WIND WILL DIMINISH TO 10 TO 20 MPH
LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SRP
In the hours before
Special weather statement, Mar 7, 8:15 PM EST, 1 hour 15 minutes before
NCZ087-096-099-SCZ017-023-024-032-033-080300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EST SUN MAR 7 2004
...VERY STRONG WINDS ARE EXPECTED LATE THIS EVENING...
A COLD FRONT MOVING RAPIDLY SOUTHEAST ACROSS THE CAROLINAS WILL BRING
STRONG GUSTY WINDS TO THE AREA. WIND GUSTS OF 35 TO 45 MPH WITH
OCCASIONAL HIGHER GUSTS CAN BE EXPECTED ACROSS MARLBORO...
DARLINGTON...FLORENCE...MARION...DILLON AND ROBESON COUNTIES FROM 830
PM UNTIL 10 PM.
WIND GUSTS OF THIS SPEED WILL BE STRONG ENOUGH TO BREAK TREE
LIMBS AND BLOW AROUND LIGHT AND UN-SECURE OBJECTS. THERE IS A
POSSIBILITY FOR SCATTERED POWER OUTAGES DUE TO LIMBS FALLING ON POWER
LINES...AS WELL AS LIMB DEBRIS ON ROADS. RESIDENTS ARE URGED TO
PREPARE FOR THESE WINDS AND SECURE LOOSE OBJECTS. THE WINDS WILL
DIMINISH TO 10 TO 20 MPH SHORTLY AFTER MIDNIGHT.
MR
High Wind, Bladen
- When
- March 7, 9:30 PM EST to 10:10 PM EST
- Where
- Bladen forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.614, -78.563 (the zone’s center; the record gives no point)
A strong cold front moved rapidly across the area, with high winds behind the front. There were numerous reports of trees down, with most areas receiving wind gusts around 60 mph as the cold front moved through. Over 25,000 people were without power due to breaking limbs falling on power lines. In Burgaw, a tree limb crashed through the roof, with moderate damage. The strongest winds were observed in Watha and Oak Island, with both areas receiving a measured gust of 66 mph. The winds just above ground were even stronger. In Delco, a wind sensor 200 ft aloft measured an 86 mph gust. The high winds only lasted an hour or less over much of the area as the cold front pushed rapidly offshore.
High Wind, Columbus
- When
- March 7, 9:35 PM EST to 10:25 PM EST
- Where
- Columbus forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.265, -78.655 (the zone’s center; the record gives no point)
High Wind, Pender
- When
- March 7, 9:45 PM EST to 10:40 PM EST
- Where
- Pender forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
High Wind, Brunswick
- When
- March 7, 10:10 PM EST to 10:50 PM EST
- Where
- Brunswick forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
High Wind, New Hanover
- When
- March 7, 10:30 PM EST to 10:50 PM EST
- Where
- New Hanover forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, March 7 to 8, 20041 death · 2 injured · $385,000 · 65 kt wind · 9 events
- High Wind in South Carolina, March 7, 20041 death · $120,000 · 60 kt wind · 11 events
- High Wind in North Carolina, March 7, 2004$136,000 · 65 kt wind · 31 events
- Damaging Winds in North Carolina, March 7, 2004$420,000 · 65 kt wind · 5 events
- High Wind in Iowa, March 7, 2004$165,000 · 11 events
- High Wind in North Carolina, March 7, 2004$170,000 · 50 kt wind · 4 events
- High Wind in North Carolina, March 7, 2004$85,000 · 50 kt wind · 13 events
- High Wind in North Carolina, March 7, 2004$70,000 · 60 kt wind · 3 events
- Strong Wind in Wisconsin, March 7 to 8, 2004$33,000 · 12 events
- High Wind in South Carolina, March 7 to 8, 2004$50,000 · 65 kt wind · 1 event
- High Wind in North Carolina, March 7, 2004$29,000 · 60 kt wind · 11 events
- High Wind in Georgia, March 7, 2004$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387078, 5387079, 5387080, 5387082, 5387081.